Why Are Deadly Drug Mix-Ups Happening at Hospitals Every Day ?
The recent trial of a Vanderbilt University Medical Center nurse in Nashville is only one of a few thousand examples of avoidable drug mix-ups occurring at hospitals across the United States according to the ISMP (Institute for Safe Medicine Practices). Hospitals use vending machines to dispense medications. These computerized drug cabinets only require the first three letters of a medication’s name to dispense the medication. This allows deadly mix-ups to happen because different medications may have the same first three letters or the nurse or hospital staff may misspell the name of the drug. Hospitals have been encouraged by the ISMP to require the first five letters or the exact name of a drug, but many do not. In the Nashville case, the nurse was attempting to obtain Versed but instead got vecuronium. Only two letters were used, and she had to override numerous warnings. Some other examples of medications that can be mistaken for each other using the first three letters are ketorolac vs. ketamine and metronidazole vs. metformin. The list is lengthy! Nurses are also allowed and even encouraged to “override” safety steps in getting medications from these cabinets, which can lead to deadly mistakes.
When avoidable mistakes happen, the patient and family are seldom told the whole truth about what happened or are told when it is too late. This leaves us to question why hospitals are not following the recommendations of the ISMP?